When to take Paracetamol?

I recently asked my GP about the muscular pain I'm struggling with which is worse in my legs and knees,though also in my shoulders.I was told it was joint pain and told to take paracetamol.I bought some dispersible tablets which I prefer though I don't often take anything like that.I still think my problem is thyroid related.( A fibromyalgia test was negative)

I have just reverted to taking my thyroxine at 6.00am ( breakfast approx. 7.15am) ......I did take them last thing at night for a while but was waking up in the night with a burning feeling in my stomach.

I also take folic acid,Vitamin B12 and have just added Vitamin D3,which I now take at lunchtime.

The information on the paracetamol says to take one or two, three times a day and if no improvement after three days ( 24 tablets in a box) consult GP.

Does this type of medication affect our thyroxine uptake ? Can we safely take them through the day?

Advice would be appreciated as I don't get my T3 test until February'14 ( a week before I see my Endo again) and I can't see this clearing up in a few days.It is one of my main problems now as thyroxine adjustment by my Endo has made me feel brighter and motivation has improved.The first time I had these muscular problems causing real discomfort was 11 years ago before I was diagnosed with an underactive thyroid .My GP sent me for Physio but it only improved when I got my thyroxine.However,My instincts are telling me that being under medicated for a long time may have caused this.I did go up to 100mcgs but have now come down to 87.5 in an attempt to get my TSH level to 1.00 as it had gone below to 0.13.

I'm wondering if I'm going to be one of these people who need T3 and wish I didn't have to wait so long to find out.

9 Replies

oldestnewest
  • Why are you trying to get your TSH to 1? Surely the purpose of taking medication is to get well.

    If the TSH is not a reliable way to regulate your dosage - which it patently isn't - then the actual figure is irrelevant. What counts is how you feel. If it's 2.5 and you feel well, that's fine. If it's 0.01 as mine is, and I feel well, then that is fine.

    By aiming for a certain TSH figure, you are playing into the hands of the TSH Mafia. I know some say you should aim for below 1 but that may be too low for some, and too high for others.

    You body is unique to you. Take whatever dosage makes you feel well, and let the silly old doctor fret about your TSH. If he wants to reduce your medication on the basis of the TSH, then dig your heels in - if you feel well on your current dosage.

    This is what Dr Lowe said about the TSH:

    web.archive.org/web/2011102...

    If you are optimally medicated, then the Paracetamol may well be unnecessary, at least as a regular medication. You yourself really recognised that fact.

    If you feel you must still take Paracetamol regularly, then I suggest that if you take your Thyroxine before breakfast, take the paracetamol with breakfast and at regular intervals after that - say, every six hours.

    If you take your Thyroxine at night, then you could take the first Paracetamol as soon as you wake, and at regular intervals after that, taking care to make sure that your evening dose of Levo is 2 hours away from your Paracetamol.

    Hope this is helpful.

    Marie xx

  • Thanks Marie.If there is only a 2 hour gap needed between taking my thyroxine and the paracetamol I will take it through the day as stated .

    I first tackled my GP after joining this site when my TSH was 4.08 and I really wasn't feeling good.However,he did listen to me and gradually increased my thyroxine as I thought if it was left another year as "normal" I'd be out the top end of the range by next April. Since then it has gradually come down but I still don't feel right so hence as from October I am now under the care of an Endo,who was recommended and I am hopeful will sort things out for me.A T3 test is a must in his opinion so I am just trying to be patient,but the joint pain is something I'd like to try and relieve in the meantime as it's is so restricting.

  • I had similar to you when on levothyroxine but am fine now. I could only shuffle around it was so painful. The more I reduced T4 and raised T3 the better I became. Problem is many GP's wont prescribe T3. Dr Toft ex President of the BTA does say in his article that the addition of some T3 to a reduced T4 may be helpful.

    This is a link for your informaion:-

    web.archive.org/web/2010073...

  • Thanks Shaws...reading your reply has given me hope.We all feel we ought to know our own bodies best and I really am trying to find a solution.....eliminating different foods etc.....it doesn't make sense to me as I've done water aerobics for 22 years as the water supports your weight enabling you to exercise without strain.So,I keep coming back to my medication.

    I'm seriously considering whether to try to bring my Endo app.forward by going private as I would like to get my T3 test done earlier than next February.I do know that my Endo has a clinic at our local Spire Hospital.

    I'm so pleased that you have been able to improve your own situation.If I could solve this problem I'd be a much happier person. Thanks again X

    .

  • For joint pain I'da thought Ibruprofen would be more helpful? Reducing the inflammation is surely the most important thing to attempt? Or you can take the two together if you need pain relief as well as reduction of inflammation. But do be careful about taking even these over-the-counter meds regularly: they can be habit-forming. There was a thread last week on how to obtain T3 without a scrip. Searching the site is difficult. I wonder if one of the administrators might be able to locate it for us? :O)

  • I hear what you say humphrey and I 'm not happy about taking a lot of over the counter meds,without confidently knowing what I'm dealing with.

    I have just said to Shaws that I think I'll try to get my Endo app. brought forward.Thanks for your suggestions.......much appreciated.

  • Have you tried Voltarol? My GP was keen for me to use this - but I find it too messy for during the day. Depends how it would fit into your day, I expect. However, I do put it on at night and have found it very helpful then (which is when my aches and restlessness are at their worst). In the interim before you see your Endo - does your GP have a pain management clinic? Worth going if so. Mine doesn't :O( Good luck!

  • Hi there....I know the name Voltarol from the past but can't remember how long ago.In my younger days I used to suffer back ache ( strained ligaments) so maybe I used it then......I'll give it a try..........I am not aware of a pain management clinic at my surgery ( just 3 doctors, one of whom runs a diabetic clinic)I will have to find something to help as February is a long way off until my Endo visit.

    I learned this morning of someone enquiring about a private appointment in my area and they were told it would be July.The Endos are so ,so busy ......obviously we don't have enough. I guess the best ones are the busiest.Thanks for your help.I wish you well.

  • Hi I'm new to this I had hyper 10 years ago been fine once the meds brought me under control. So took nothing till now when I thought I had gone over active but bloods showed TSH 4.67 and T4 12 my gp said in range but felt so ill he has given me 25mcg of thyroxine ! I'm in pain in my arms and legs and have headaches I think because he told me to stop my proppranol ? S

    He said will make me feel worse taking them ?? I also wanted to know should I leave a gap for taking paracetomol ? Was I right to push for thyroxine ? Feeling rubbish :( many thanks Lynn x

You may also like...